MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0308
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00637, 3005168196-2019-00638.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils) and a benchmark delivery catheter (benchmark).During preparation for the procedure, the hospital staff noticed that the proximal end of the benchmark was broken upon removal from the packaging.The damage to the benchmark was found prior to use and, therefore, it was not used in the procedure.The procedure was then continued with a new benchmark.The physician then attempted to advance a smart coil into a non-penumbra microcatheter, however, the physician was unable to advance the smart coil from the initial position inside its introducer sheath.Therefore, the smart coil was removed, and a different smart coil was placed.The physician then attempted to detach a smart coil in the target location without using a penumbra smart coil detachment handle.However, the physician was unable to detach the smart coil.Therefore, the smart coil was removed, and the procedure was continued using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly had bends and kinks along its length.The embolization coil was returned detached from its pusher assembly.The braid on the distal shaft of the pusher assembly was exposed approximately 11.0 cm.The total length of the pusher assembly was approximately 185.7 cm.Conclusions: evaluation of the returned benchmark revealed that the catheter was fractured underneath the strain relief.If the device is forcefully mishandled during removal from the packaging or during use, damage such as a fracture may occur.Further evaluation of the returned benchmark revealed that the catheter was kinked and ovalized.Based on the reported complaint, these damages were likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.Evaluation of the first returned smart coil revealed that the introducer sheath friction lock is compressed.If the proximal end of the introducer sheath is forcefully gripped during use, the friction lock may become compressed.During the functional test, resistance was initially experienced as the smart coil was advanced from its returned position with some force.Subsequently, the smart coil was subsequently able to advance through its introducer sheath and a demonstration microcatheter without issue.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked.This kink was likely incidental to the reported issue and may have occurred from packaging of the device for return to penumbra.Evaluation of the second returned smart coil revealed that the pet lock was intact on the proximal end of the pusher assembly.If the detachment handle is not used to detach the embolization coil from its pusher assembly, the pet lock may not separate, and the embolization coil may not detach.Further evaluation of the returned smart coil revealed that the returned embolization coil was detached from its pusher assembly.If the smart coil is forcefully retracted against resistance, the pusher assembly may elongate and cause the pull wire to retract from the distal detachment tip (ddt).This would detach the embolization coil.Further evaluation of the returned smart coil revealed that the distal shaft of the pusher assembly braid was exposed.The root cause of this damage could not be determined.The second smart coil embolization coil and introducer sheath were not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 ¿ the investigation findings do not lead to a clear conclusion about the cause of the smart coil not being able to detach.This report is associated with mfr report numbers: 3005168196-2019-00637 and 3005168196-2019-00638.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8487551
Report Number3005168196-2019-00639
Device Sequence Number14125688
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Catalogue Number400SMTSFT0308
Device Lot NumberF84250
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/07/2019
Supplement Date Received by Manufacturer05/21/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date06/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005